Alert archive / North Dakota / Freeze Warnings in 2008

Freeze Warning 4, NWS Bismarck, ND

October 8, 200832 counties in North Dakota

NWS Bismarck, ND issued this freeze warning at Oct 8, 2008, 3:42 AM MDT for 32 counties in North Dakota. It took effect at Oct 9, 2008, 1:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2008, 3:42 AM MDT (09:42 UTC)
In effect from
Oct 9, 2008, 1:00 AM MDT
Expired
Oct 9, 2008, 7:52 AM MDT
In force
7 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 8, 3:04 AM MDT, 38 minutes earlier.

Area forecast discussion, Oct 8, 3:04 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT WED OCT 8 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
CURRENTLY AN INTENSE SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER
CENTRAL SASKATCHEWAN WITH A TRAILING COLD FRONT EXTENDING FROM THE
LOW TO NEAR DEVILS LAKE AND JAMESTOWN. LINGERING LIGHT SHOWERS WERE
DETECTED ALONG THIS FRONT WITH VERY LIGHT SHOWERS ALONG THE SOUTH
DAKOTA BORDER NEAR HETTINGER. THE LOW IS PROGGED TO MOVE EASTWARD
INTO ONTARIO TONIGHT. A TIGHT PRESSURE GRADIENT AROUND THE LOW WITH
40-45 KNOT H850 WINDS OVER NORTH DAKOTA AND AN UPPER LEVEL JET MAX
WITH SPEEDS OF UP TO 140 KNOTS WILL BRING A VERY WINDY DAY TO THE
STATE. WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON TO EARLY
EVENING.

DEWPOINT TEMPERATURES WILL DROP INTO THE 20S TODAY AND TONIGHT
ACROSS WESTERN AND CENTRAL NORTH DAKOTA AS DRY AIR ADVECTS INTO THE
AREA. CLEAR SKIES AND DECREASING WINDS WILL ALLOW ENOUGH RADIATIONAL
COOLING TO WARRANT A FREEZE WARNING. EXPECTING LOW TEMPERATURES
TONIGHT IN THE UPPER 20S OVER SOUTHWESTERN NORTH DAKOTA...AND 30 TO
33 DEGREES OVER THE REST OF THE FORECAST AREA. HAVE UPGRADED FREEZE
WATCH TO A WARNING AND EXPANDED IT TO INCLUDE ENTIRE FORECAST AREA.

ATTENTION THEN TURNS TO DEVELOPING STORM SYSTEM THAT WILL AFFECT THE
STATE THURSDAY THROUGH MONDAY. A LONGWAVE TROUGH MOVING INTO WESTERN
NORTH AMERICA TONIGHT WILL DEEPEN AND BEGIN SENDING UPPER LEVEL
ENERGY UPSTREAM TO THE NORTHERN PLAINS ON THURSDAY. A SURFACE LOW
WILL DEVELOP IN RESPONSE TO THIS SYSTEM AND BRING MOISTURE NORTHWARD
THROUGH THE PLAINS AND BY THURSDAY AFTERNOON RAIN SHOWERS ARE
FORECAST TO HAVE DEVELOPED AND MOVE INTO SOUTHERN NORTH DAKOTA.

AS THE SURFACE LOW DEEPENS OVER THE CENTRAL PLAINS THURSDAY
NIGHT...NORTHEASTERLY WINDS WILL DEVELOP OVER NORTH DAKOTA AND BRING
COLD AIR FROM CANADA TO THE WESTERN PLAINS. THE COLD AIR ADVECTION
CONTINUES ON FRIDAY AND FRIDAY NIGHT AS THE SURFACE LOW REMAINS IN
THE CENTRAL PLAINS AND AN INVERTED TROUGH DEVELOPS...EXTENDING FROM
THE LOW AROUND COLORADO/NEBRASKA TO MINNESOTA. THUS NORTH DAKOTA IS
ON THE COLD SIDE OF THE SYSTEM AND RAIN AND SNOW SHOWERS WILL BEGIN
LATE THURSDAY NIGHT AND CONTINUE BEYOND FRIDAY NIGHT (END OF THE
SHORT TERM FORECAST). THE LATEST MODELS INDICATE ACCUMULATING SNOW
FOR SOUTHWESTERN NORTH DAKOTA...WITH 1 TO 3 INCHES POSSIBLE LATE
THURSDAY NIGHT AND ANOTHER 1 TO 3 INCHES POSSIBLE OVER SOME AREAS OF
THE SOUTHWEST IN THE FRIDAY/FRIDAY NIGHT 24 HOUR PERIOD. THIS ALL
DEPENDS OF COURSE ON HOW QUICKLY THE COLD AIR INTRUDES INTO NORTH
DAKOTA AND THE PLACEMENT OF THE OVERRUNNING PRECIPITATION THAT
OCCURS NORTH OF THE SURFACE LOW/TROUGH. WILL HIGHLIGHT THIS SCENARIO
IN THE HAZARDOUS WEATHER OUTLOOK.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE GFS AND EC CONTINUE TO MARCH IN STEP ... FORECASTING THE LARGE
UPPER LOW OVER THE ROCKIES TO EJECT NORTHEAST OVER THE NORTHERN
PLAINS MONDAY. THIS WILL BRING A VERY GOOD CHANCE OF PRECIPITATION
SATURDAY AND SUNDAY. BY MONDAY DRIER AIR WILL FOLLOW IN THE WAKE OF
THE LOW...BUT IT IS TOO EARLY TO REMOVE PRECIPITATION FROM THE
FORECAST FOR MONDAY. H8 TEMPERATURES AND 1000/500 MB THICKNESS
SUGGEST THAT OUR WESTERN ZONES WILL SEE A RAIN SNOW MIX AT FIRST AND
JUST SNOW TOWARD THE END THE SYSTEM SUNDAY NIGHT. IT IS TOO SOON TO
SPECULATE ON SNOW AMOUNTS.

&&

.AVIATION...GUSTY SURFACE WINDS BEHIND THE SEPARTING COLD FRONT WILL
BE THE MAIN AVIATION HAZARD TODAY.

&&

.FIRE WEATHER...
ALONG WITH STRONG WINDS OF 30 TO 35 MPH TODAY...DRY AIR WITH
DEWPOINTS IN THE 20S ADVECTING INTO WESTERN AND CENTRAL NORTH
DAKOTA WILL BRING AFTERNOON RELATIVE HUMIDITIES TO 20 TO NEAR 30
PERCENT OVER MUCH OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA. WILL
EXPAND RED FLAG WARNING EASTWARD INTO CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001-009>011-017>022-031>035-
040>046.

FREEZE WARNING FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/
THURSDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-
051.

WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM
MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-031>037-
040>048-050-051.

&&

JV/RSL
Hazardous weather outlook, Oct 7, 4:48 AM MDT, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
548 AM CDT TUE OCT 7 2008

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-081100-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
548 AM CDT TUE OCT 7 2008 /448 AM MDT TUE OCT 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING TEMPERATURES LIKELY WITH WIDESPREAD FROST WEDNESDAY
NIGHT. THERE IS A RAIN/SNOW MIX POSSIBLE FRIDAY THROUGH MONDAY AS
A POTENTIAL STORM SYSTEM IS FORECAST TO DEVELOP OVER THE ROCKIES
AND MOVE INTO THE PLAINS. STAY TUNED FOR LATER FORECASTS REGARDING
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-081100-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
548 AM CDT TUE OCT 7 2008 /448 AM MDT TUE OCT 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND
EVENING FOR WEST TO NORTHWEST WINDS OF 25 TO 30 MPH WITH MINIMUM
RELATIVE HUMIDITIES OF 20 TO 25 PERCENT.

FREEZING TEMPERATURES LIKELY WITH WIDESPREAD FROST WEDNESDAY
NIGHT. THERE IS A RAIN/SNOW MIX POSSIBLE FRIDAY THROUGH MONDAY AS
A POTENTIAL STORM SYSTEM IS FORECAST TO DEVELOP OVER THE ROCKIES
AND MOVE INTO THE PLAINS. STAY TUNED FOR LATER FORECASTS REGARDING
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:42 AM MDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more14 hr

Nearby

Freeze Warnings in North Dakota, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.